Alert archive / South Dakota / Freeze Warnings in 2017

Freeze Warning 1, NWS Sioux Falls, SD

October 9, 201722 counties in South Dakota; 5 counties in Minnesota; Lyon County, Iowa

NWS Sioux Falls, SD issued this freeze warning at Oct 9, 2017, 3:06 AM CDT for 22 counties in South Dakota; 5 counties in Minnesota; Lyon County, Iowa. It took effect at Oct 10, 2017, 12:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 9, 2017, 3:06 AM CDT (08:06 UTC)
In effect from
Oct 10, 2017, 12:00 AM CDT
Expired
Oct 10, 2017, 9:00 AM CDT
In force
9 hr
Issued by
NWS Sioux Falls, SD
All 28 counties

Lyon County, IA, Lincoln County, MN, Lyon County, MN, Murray County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 59 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -104 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1870 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-104 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

303 
WWUS73 KFSD 090806
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
306 AM CDT Mon Oct 9 2017

...Freeze & Frost Expected Tuesday Morning...

SDZ038>040-050-052>061-063>065-091800-
/O.UPG.KFSD.FZ.A.0001.171010T0500Z-171010T1300Z/
/O.NEW.KFSD.FZ.W.0001.171010T0500Z-171010T1400Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-
Hutchinson-
306 AM CDT Mon Oct 9 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
TUESDAY...

The National Weather Service in Sioux Falls has issued a Freeze
Warning, which is in effect from midnight tonight to 9 AM CDT
Tuesday. The Freeze Watch is no longer in effect. 

* TEMPERATURE...Lows in the upper 20s to around 30 are likely for
  a few hours early Tuesday morning. 

* IMPACTS...Subfreezing temperatures will end the growing season
  and damage any unprotected outdoor plants and gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

IAZ001-MNZ071-072-080-097-098-SDZ062-066>069-091800-
/O.NEW.KFSD.FZ.W.0001.171010T0500Z-171010T1400Z/
Lyon IA-Lincoln MN-Lyon MN-Murray-Pipestone-Rock-Minnehaha-Turner-
Lincoln SD-Bon Homme-Yankton-
306 AM CDT Mon Oct 9 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
TUESDAY...

The National Weather Service in Sioux Falls has issued a Freeze
Warning, which is in effect from midnight tonight to 9 AM CDT
Tuesday. 

* TEMPERATURE...Lows in the upper 20s to around 30 are likely for
  a few hours early Tuesday morning.

* IMPACTS...Subfreezing temperatures will end the growing season
  and damage any unprotected outdoor plants and gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

IAZ002-012-MNZ081-089-090-SDZ070-071-091800-
/O.NEW.KFSD.FR.Y.0002.171010T0500Z-171010T1400Z/
Osceola-Sioux-Cottonwood-Nobles-Jackson-Clay SD-Union-
306 AM CDT Mon Oct 9 2017

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
TUESDAY...

The National Weather Service in Sioux Falls has issued a Frost
Advisory, which is in effect from midnight tonight to 9 AM CDT
Tuesday. 

* TEMPERATURE...Lows in the mid to low 30s are likely for a few 
  hours early Tuesday morning.

* IMPACTS...Frost is likely and can cause damage to any 
  unprotected outdoor plants and gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
5 follow-up statements
981 
WWUS73 KFSD 091705
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1205 PM CDT Mon Oct 9 2017

...Freeze & Frost Expected Tuesday Morning...

IAZ001-MNZ071-072-080-097-098-SDZ038>040-050-052>069-100115-
/O.CON.KFSD.FZ.W.0001.171010T0500Z-171010T1400Z/
Lyon IA-Lincoln MN-Lyon MN-Murray-Pipestone-Rock-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-
1205 PM CDT Mon Oct 9 2017

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CDT TUESDAY...

* TEMPERATURE...Lows in the upper 20s to around 30 are likely 
  for a few hours early Tuesday morning. 

* IMPACTS...Subfreezing temperatures will end the growing season 
  and damage any unprotected outdoor plants and gardens. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

IAZ002-012-MNZ081-089-090-SDZ070-071-100115-
/O.CON.KFSD.FR.Y.0002.171010T0500Z-171010T1400Z/
Osceola-Sioux-Cottonwood-Nobles-Jackson-Clay SD-Union-
1205 PM CDT Mon Oct 9 2017

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CDT TUESDAY...

* TEMPERATURE...Lows in the mid to low 30s are likely for a few 
  hours early Tuesday morning. 

* IMPACTS...Frost is likely and can cause damage to any 
  unprotected outdoor plants and gardens. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
792 
WWUS73 KFSD 092024
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
324 PM CDT Mon Oct 9 2017

...Freeze & Frost Expected Tuesday Morning...

IAZ001-MNZ071-072-080-097-098-SDZ038>040-050-052>069-100430-
/O.CON.KFSD.FZ.W.0001.171010T0500Z-171010T1400Z/
Lyon IA-Lincoln MN-Lyon MN-Murray-Pipestone-Rock-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-
324 PM CDT Mon Oct 9 2017

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CDT TUESDAY...

* TEMPERATURE...Lows in the upper 20s to around 30 are likely 
  for a few hours early Tuesday morning. 

* IMPACTS...Subfreezing temperatures will end the growing season 
  and damage any unprotected outdoor plants and gardens. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

IAZ002-012-MNZ081-089-090-SDZ070-071-100430-
/O.CON.KFSD.FR.Y.0002.171010T0500Z-171010T1400Z/
Osceola-Sioux-Cottonwood-Nobles-Jackson-Clay SD-Union-
324 PM CDT Mon Oct 9 2017

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CDT TUESDAY...

* TEMPERATURE...Lows in the lower to mid 30s are likely for a few
  hours early Tuesday morning. 

* IMPACTS...Frost is likely and can cause damage to any 
  unprotected outdoor plants and gardens. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
112 
WWUS73 KFSD 100234
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
934 PM CDT Mon Oct 9 2017

...Freeze & Frost Expected Tuesday Morning...

IAZ001-MNZ071-072-080-097-098-SDZ038>040-050-052>069-101045-
/O.CON.KFSD.FZ.W.0001.171010T0500Z-171010T1400Z/
Lyon IA-Lincoln MN-Lyon MN-Murray-Pipestone-Rock-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-
934 PM CDT Mon Oct 9 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT TUESDAY...

* TEMPERATURE...Lows in the upper 20s to around 30 are likely 
  for a few hours early Tuesday morning. 

* IMPACTS...Subfreezing temperatures will end the growing season 
  and damage any unprotected outdoor plants and gardens. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

IAZ002-012-MNZ081-089-090-SDZ070-071-101045-
/O.CON.KFSD.FR.Y.0002.171010T0500Z-171010T1400Z/
Osceola-Sioux-Cottonwood-Nobles-Jackson-Clay SD-Union-
934 PM CDT Mon Oct 9 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT TUESDAY...

* TEMPERATURE...Lows in the lower to mid 30s are likely for a 
  few hours early Tuesday morning. 

* IMPACTS...Frost is likely and can cause damage to any 
  unprotected outdoor plants and gardens. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
783 
WWUS73 KFSD 100826
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
326 AM CDT Tue Oct 10 2017

...Freeze & Frost This Morning...

IAZ001-MNZ071-072-080-097-098-SDZ038>040-050-052>069-101400-
/O.CON.KFSD.FZ.W.0001.000000T0000Z-171010T1400Z/
Lyon IA-Lincoln MN-Lyon MN-Murray-Pipestone-Rock-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-
326 AM CDT Tue Oct 10 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURE...Lows in the upper 20s to around 30. 

* IMPACTS...Subfreezing temperatures will end the growing season 
  and damage any unprotected outdoor plants and gardens. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

IAZ002-012-MNZ081-089-090-SDZ070-071-101400-
/O.CON.KFSD.FR.Y.0002.000000T0000Z-171010T1400Z/
Osceola-Sioux-Cottonwood-Nobles-Jackson-Clay SD-Union-
326 AM CDT Tue Oct 10 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURE...Lows in the lower to mid 30s. 

* IMPACTS...Frost can cause damage to any unprotected outdoor 
  plants and gardens. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
205 
WWUS73 KFSD 101353
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
853 AM CDT Tue Oct 10 2017


IAZ001-MNZ071-072-080-097-098-SDZ038>040-050-052>069-101500-
/O.EXP.KFSD.FZ.W.0001.000000T0000Z-171010T1400Z/
Lyon IA-Lincoln MN-Lyon MN-Murray-Pipestone-Rock-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-
853 AM CDT Tue Oct 10 2017

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures will continue their slow rise this morning. High
temperatures will climb into the 50s by this afternoon. Low
temperatures by Wednesday morning may again hover near freezing. 

$$

IAZ002-012-MNZ081-089-090-SDZ070-071-101500-
/O.EXP.KFSD.FR.Y.0002.000000T0000Z-171010T1400Z/
Osceola-Sioux-Cottonwood-Nobles-Jackson-Clay SD-Union-
853 AM CDT Tue Oct 10 2017

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures will continue their slow rise this morning. High
temperatures will climb into the 50s by this afternoon. Low
temperatures by Wednesday morning may again hover near freezing. 

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this freeze warning went out at Oct 8, 10:35 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Oct 8, 10:35 PM CDT, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1035 PM CDT Sun Oct 8 2017

.SHORT TERM...(This evening through Monday)
Issued at 342 PM CDT Sun Oct 8 2017

A trough of low pressure will dig across the Rockies tonight into
Monday. This will keep cooler northerly flow in place across the
area through this time. Ahead of this wave mid level moisture and
forcing will move from central SD tonight into southeast SD on
Monday. Frontal forcing seems to remain strongest across western
into central Nebraska tonight into Monday morning, then as the wave
spreads onto the Plains Monday afternoon the mid level forcing
appears to increase but again looks to have the greater affect south
of the Missouri River. The elevated mixed layer not too impressive
so the potential for any thunder appears to be very low. Clouds
will gradually clear from the north and the sun should come out
north of Interstate 90. With cloud cover and some wind through the
night lows will be in the 40s and highs in the 50s.

.LONG TERM...(Monday night through Sunday)
Issued at 342 PM CDT Sun Oct 8 2017

On Monday night a few showers may linger over northwestern IA in the
evening before midlevel frontogenesis begins to weaken. Otherwise,
with a surface ridge axis sliding into the area winds will drop off.
This in combination with decreasing clouds in our north and western
areas will allow for temperatures to fall, and looking at lows in
the upper 20s from east central SD, much of the James River Valley,
and south central SD. In light of this, the current Freeze Watch
still looks appropriate. Farther to the southeast where more cloud
cover will remain, looking at lows in the mid and upper 30s.

On Tuesday an upper level low tracks from the Central Plains to the
mid Mississippi valley during the day, and this will keep shower
chances over portions of our northwestern IA zones. Readings will
remain below normal, and coolest temperatures may actually be over
our far southeastern IA zones where cloud cover will exist, with
highs only near 50. Back to the west, highs will generally reach the
mid 50s west of Interstate 29.

By Wednesday the surface ridge will slide off to the east, and in a
returning southerly flow temperatures will begin to rebound with
highs back into the lower to mid 60s. The warming trend will peak on
Thursday out ahead of a surface trough, as temperatures climb into
the mid and upper 60s.

For the end of the week, will see increasing rain chances by the
weekend as an upper level trough slides eastward out of the western
CONUS and a frontal boundary settles just to the south of our CWA.
In conjunction with that, temperatures will be on a downward trend
with highs back into the 50s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1029 PM CDT Sun Oct 8 2017

Mid level clouds will continue to filter in from the west through
the overnight hours ahead of an incoming disturbance. This same
disturbance could bring some occasional light rain overnight and
Monday with KSUX standing the best chance of seeing measurable
precipitation. Northerly winds will also be elevated with the
passage of this system.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Freeze Watch from late Monday night through Tuesday morning for
     SDZ038>040-050-052>061-063>065.

MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...JM
AVIATION...Kalin
Hazardous weather outlook, Oct 8, 4:21 AM CDT, 22 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
421 AM CDT Sun Oct 8 2017

SDZ038>040-050-052>061-063>065-090930-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-
Hutchinson-
421 AM CDT Sun Oct 8 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Freezing temperatures are possible for several hours early
Tuesday morning, potentially killing late season gardens and
outdoor plants.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012-013-020-MNZ071-072-080-081-089-090-097-098-NEZ013-
SDZ062-066>071-090930-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Lincoln MN-
Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-
Minnehaha-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
421 AM CDT Sun Oct 8 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Frost is possible early Tuesday morning, potentially damaging
late season gardens and outdoor plants.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ014-021-022-031-032-NEZ014-090930-
Clay IA-Cherokee-Buena Vista-Woodbury-Ida-Dakota-
421 AM CDT Sun Oct 8 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and northeast Nebraska.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 3:06 AM CDTFrost AdvisoryFSDClay, Union30 hr

Nearby

Freeze Warnings in South Dakota, 2017Freeze Warnings in Minnesota, 2017Freeze Warnings in Iowa, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.